The DTaP vaccination is meant to protect against the potentially serious illnesses of diphtheria, tetanus, and pertussis (DTaP). The vaccine actually refers to a series of shots recommended for most newborns, since single shots don’t necessarily confer total immunity. These injections are given on recommended schedules that may vary from region to region, and might be different based on each individual’s child’s case.
Given the number of diseases for which there is now vaccination, it makes sense to combine immunizations to cut down on number of shots a child will need. Since recommendations are that five shots of DTaP are needed over the first five to six years of life to confer immunity, that would be potentially 15 injections a child would have to endure. Putting together a shot that can cover all three diseases makes it easier on the child, but on the other hand, some children will not need or cannot have vaccines for one or more of these illnesses, and might require a different shot formulation.
As previously stated, the DTaP vaccination protects against three illnesses that can have very serious consequences if contracted. Diphtheria creates what could be called excessively severe croup that causes membranous mucous to form in the back of the throat, possibly resulting in choking to death. Pertussis is whooping cough, and though often treated as a mild disorder, pertussis has been linked to death, brain damage, and severe pneumonia. Tetanus does kill about 20% of the people it affects or it can have long-lasting and painful side effects after recovery.
Many people weigh these risks against the risks associated with obtaining a DTaP vaccination. The most severe and rarest risks are allergic reaction, seizures, or coma. Moderately severe reactions sometimes occur including when children having a crying fit after the shot that lasts several hours, or some children develop a fever over 105 degrees F (40.56 degrees C). More commonly lower fever, upset stomach, discomfort at the injection site, fussiness, or sleepiness occurs.
One unusual reaction is swelling of the whole arm or leg where the injection was received. This is most associated with fourth and fifth booster shots. It should be reported to a doctor, though it is relatively rare. Parents who feel their child may be having a bad reaction to the DTaP vaccination should get medical help, particularly if breathing is impaired, fever is high, a child is extremely lethargic, or if unusual swelling of symptoms like seizures occur.
Description of bad reactions to the DTaP vaccination is always necessary so that parents can help determine best medical course. It can be emphatically stated that risks of extreme and life threatening reactions to the vaccinations are nowhere near as elevated as risks of contracting these actual diseases. From a statistical profile getting the shot is much safer than getting any of these diseases, and the majority of mainstream medical professionals highly recommend vaccination.